Acne products: How to avoid allergic reaction
A few people who used a non-prescription acne product have developed a serious allergic reaction. Between 1969 and January 2013, the U.S. Food and Drug Administration (FDA) received 131 such reports. That makes this reaction extremely rare.
All products named in the reports contained either benzoyl peroxide or salicylic acid. The FDA says one of these acne-fighting ingredients may have caused the allergic reaction. It’s also possible that another ingredient caused the reaction.
To protect your health, dermatologists recommend the following.
Seek immediate medical care
You may need immediate medical care if you develop any of the following, regardless of whether you’re using an acne product:
Tightness in your throat
Feeling faint or lightheaded
Swollen eyes, face, lips, or tongue
These may indicate a serious and potentially life-threatening allergic reaction.
When to see a dermatologist
You will find it helpful to see a dermatologist if you:
Plan to use a non-prescription acne product for the first time and worry about having a possible allergic reaction.
Have had a serious allergic reaction (medicine or product).
At the beginning of this appointment, be sure to explain your concerns. Your dermatologist can talk with you about other options for treating acne. During the appointment, you can also learn how to self-test acne products at home. This will tell you whether your skin reacts. If your skin reacts, you could develop an allergic reaction.
Serious allergic reaction is extremely rare
Few people develop this serious allergic reaction. If you’ve been using non-prescription acne products and never developed a skin reaction, it’s unlikely that you will develop a severe reaction.